Alabama, 2018

Strong Wind in Alabama, December 27, 2018

December 27, 2018 · NWS HUN · 1 event in 1 county or zone

Southeast winds of 20-30 mph with gusts near 50 mph were reported during the morning hours ahead of a strong cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$500
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Southeast winds of 20-30 mph with gusts near 50 mph were reported during the morning hours ahead of a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 26, 11:55 PM CST, 5 minutes earlier.

Area forecast discussion, Dec 26, 11:55 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1155 PM CST Wed Dec 26 2018

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 748 PM CST Wed Dec 26 2018

No significant changes are required to tonight's forecast. Satellite
imagery indicates a thickening veil of CI/CS overspreading north AL
and southern TN this evening. Mid level ceilings and a few high based
showers in northwest-central MS will eventually spread northeast late
tonight into far northwest AL.  A relatively dry easterly surface
flow of 4-8 kt with a few gusts of 10-15kt is advecting relatively
dry air into GA and eastern AL. This is seen well in the FFC sounding
at 00Z. This may hinder initial progression of rain late tonight in
eastern counties. But our current forecast has this in hand with a
gradual increase in PoP west to east.

.SHORT TERM...(Thursday through Friday)
Issued at 257 PM CST Wed Dec 26 2018

Heavier rainfall begins to move into Northern Alabama near sunrise
tomorrow as a cold front slowly progresses through the Deep South.
Due to the multiple rounds of upper level vorticity rotating through
the area, there should be several rounds of precipitation. Model
guidance continues to suggest the potential for brief breaks in the
rainfall tomorrow afternoon or evening. However, the heaviest rain
potential should be ahead of the cold front tomorrow night through
early Friday morning. There remains some uncertainty with the timing
of the heaviest rainfall, but total rainfall for tomorrow and Friday
will be between 1 and 3 inches with locally higher amounts.
Therefore, a Flash Flood Watch has been issued for all counties from
6 PM Thursday through 9 AM Friday to encompass the range of model
solutions for the heaviest rainfall.

Strong storms are still not expected due to phasing issues between
favorable wind profiles and sufficient energy to form thunderstorms.
The low-level jet has trended more north and west of the area, but
this should still help fuel several rounds of rainstorms. Elevated
and perhaps some surface instability will approach Northern Alabama
behind a warm front progressing northward from the Gulf. However,
this warm front should not begin to affect the area until late
Thursday evening, at which point the low level jet should be north of
the area. Only isolated thunderstorms are possible late Thursday
evening through Friday morning, due to the limited availability of
instability. Any CAPE that does progress into the area overnight
Thursday should stay elevated.

Persistent cloud cover will result in low diurnal temperatures
ranges. Look for highs in the upper 50s to low 60s on Thursday with
low temperatures only getting down to the mid 50s. The cold front
will progress through Northern Alabama Friday morning, ending the
potential for heavy rainfall. Lingering showers are possible through
the day Friday, but otherwise, look for gradually clearing skies from
west to east as high temperatures reach the mid 60s.

Impacts expected:
-Strong winds beginning tonight and continuing through Thursday will
 create hazardous driving conditions. Vehicles should exercise
 extreme caution when driving at this time, especially in higher
 elevations where wind speeds and directions can rapidly change.
-Several rounds of heavy rainfall are expected Thursday and Friday.
 This will result in nuisance flooding in low lying and flood prone
 areas. Creeks and rivers may rise into action or minor flood stage.
 Those with interests in flashier basins should closely monitor river
 gauges and forecasts.
-Moist soils from prolonged rainfall combined with strong and gusty
 winds will create favorable conditions for shallow trees to be
 uprooted.

What could go wrong with this forecast:
-If the warm front and instability arrive sooner than forecast, this
 may overlap with the favorable wind profiles for severe weather.
 Although unlikely, this would increase the potential for strong to
 severe storms with wind damage and frequent lightning being the
 primary threats.
-With several rounds of heavy precipitation expected, if these
 "bands" set up over the same area, then the flooding threat will be
 higher.

.LONG TERM...(Friday night through Tuesday)
Issued at 257 PM CST Wed Dec 26 2018

The extended portion of the forecast begins 00Z Saturday, in-between
systems traversing the CONUS. The first is departing off to the NE
that brought Round 1 of rainfall to the region, and the next is
developing over the Desert SW, which will bring Round 2 of rainfall
to the area this weekend.

Aside from exacerbating any lingering flooding conditions across the
area, the other story for the extended revolves around
inconsistencies in model timing/strength of upper level features. The
GFS is quicker in its progression of the Desert SW system translating
Ewrd, and the ECMWF is slower, but more widespread with the rainfall
associated with this next system. As such, this makes quite a mess
for PoP forecasting the first half of, and again later next week.

Overall, this much is clear: a second round of moderate to heavy
rainfall will occur quickly on the heels of a recent round of
moderate/heavy rainfall late this weekend, which will exacerbate any
ongoing flooding concerns on area creeks and rivers. Levels won't be
back down to baseflow before yet another round of rainfall occurs,
and when it falls on overly saturated grounds, will convert to all
runoff. This will cause additional rises on creeks/rivers across the
area, lingering into at least the middle of next week.

The Desert SW system will quickly skirt NE of the area by Monday
afternoon, with a more expansive upper low over the Great Lakes
dragging a cold front through the region to finally end the rainfall
late Tuesday. Again, timing discrepancies exist between the models
with the ECMWF about a day later than the GFS, so some tweaks are
certainly warranted beyond Tuesday. In fact, though both models show
another system moving across the area late in the extended, whereas
the GFS is dry with its passage, the ECMWF shows another round of
moderate/heavy rainfall with its passage. This would certainly
aggravate ongoing flooding issues, and would most definitely cause
further rises on creeks/rivers late next week and into the weekend.
Stay tuned for further updates on the evolving hydro situation as we
head into next week.

Temperatures during this time will be seasonable, topping out in the
lower/middle 50s (with upper 50s expected by next Monday). In the
wake of the cold front by midweek, though, temperatures will tumble
into the 40s for highs Tuesday/Wednesday, with morning lows falling
into the upper 20s to end the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1155 PM CST Wed Dec 26 2018

A tightening pressure gradient around a developing winter storm over
the Great Plains, will produce an increase in winds into early Thu
evening. SE winds of 10-15 kts at TAF issuance will increase into the
20-30kt range before daybreak Thu, with winds aloft to 2kft AGL from
50-60kt; sufficient for a Low-Level Wind Shear (LLWS) addition to
the TAF. In addition to winds, showers moving across the region will
result in CIGs of ~1-3kft AGL (MVFR) for daybreak onward. Latest
trends were on a slower pace, suggesting the heaviest showers and
embedded t-storms in the late afternoon/early evening. Given a not so
high confidence in this, have reduced prevailing CIGs to ~900ft (IFR)
to account for this. Winds and LLWS by Thu evening should also subside.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until midnight CST Thursday night for ALZ001>010-016.

     Flash Flood Watch from Thursday evening through Friday morning for
     ALZ001>010-016.

TN...Wind Advisory until midnight CST Thursday night for TNZ076-096-097.

     Flash Flood Watch from Thursday evening through Friday morning for
     TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM...30
LONG TERM...12
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 26, 7:59 PM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Huntsville AL
759 PM CST Wed Dec 26 2018

ALZ001>010-016-TNZ076-096-097-271200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
759 PM CST Wed Dec 26 2018

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
THURSDAY NIGHT...
...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Madison

When
December 27, 12:00 AM CST
Where
Madison forecast zone
Measured
38 kt (44 mph) measured gust
Crop damage
$500
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

KHSV reported a gust to 44 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803576.